Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS St. Louis, MO

May 11, 2011Calhoun County, Illinois; Lincoln County, Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 11, 2011, 2:31 PM CDT for Calhoun County, Illinois; Lincoln County, Pike County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 2:31 PM CDT (19:31 UTC)
Expired
May 11, 2011, 3:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KLSX 111931
SVRLSX
ILC013-MOC113-163-112015-
/O.NEW.KLSX.SV.W.0153.110511T1931Z-110511T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF ELSBERRY...AND MOVING NORTH AT 25 MPH.
  THIS WARNING REPLACES THE EXISTING WARNING THAT IS SET TO EXPIRE
  AT TWO THIRTY PM.

* LOCATIONS IMPACTED INCLUDE...
  ELSBERRY...HARDIN...EOLIA...BELLEVIEW...CLARKSVILLE...HAMBURG...
  PAYNESVILLE...MICHAEL...ANNADA...MOZIER AND KAMPSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3939 9064 3929 9060 3926 9061 3923 9059
      3920 9059 3916 9061 3893 9091 3910 9117
      3940 9091
TIME...MOT...LOC 1930Z 189DEG 22KT 3917 9090
WIND...HAIL 60MPH 1.50IN

$$

MILLER
2 follow-up statements
001 
WWUS53 KLSX 111955
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT WED MAY 11 2011

ILC013-MOC113-163-112015-
/O.CON.KLSX.SV.W.0153.000000T0000Z-110511T2015Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
255 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
IN SOUTHWEST ILLINOIS...AND LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND EAST CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI UNTIL
315 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CLARKSVILLE...OR 11 MILES NORTHWEST OF ELSBERRY...MOVING NORTH AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  BELLEVIEW...CLARKSVILLE AND KAMPSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3939 9064 3929 9060 3926 9061 3923 9059
      3920 9059 3916 9061 3896 9096 3906 9110
      3940 9091
TIME...MOT...LOC 1955Z 189DEG 22KT 3932 9087
WIND...HAIL 60MPH 1.50IN

$$

MILLER
909 
WWUS53 KLSX 112016
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT WED MAY 11 2011

ILC013-MOC113-163-112027-
/O.EXP.KLSX.SV.W.0153.000000T0000Z-110511T2015Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
316 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IN SOUTHWEST
ILLINOIS...AND LINCOLN COUNTY IN EAST CENTRAL MISSOURI...AND EAST
CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3939 9064 3929 9060 3926 9061 3923 9059
      3920 9059 3916 9061 3896 9096 3906 9110
      3940 9091
TIME...MOT...LOC 1955Z 189DEG 22KT 3932 9087

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:57 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 11, 11:57 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT WED MAY 11 2011

.DISCUSSION...
/445 AM CDT WED MAY 11 2011/

MAINLY LIGHT SHOWERS CONTINUE MOVING NWD THROUGH WRN MO ASSOCIATED
WITH SHORTWAVES MOVING NWD UP THE BACKSIDE OF THE UPPER LEVEL
RIDGE EXTENDING FROM MS N THROUGH WI MI AND AHEAD OF UPPER LEVEL
LOW OVER THE SWRN US. AT LEAST SCATTERED SHOWERS AND STORMS CAN BE
EXPECTED TODAY AND TONIGHT PARTICULARLY OVER THE NRN AND WRN
PORTION OF THE FORECAST AREA AS THE UPPER LEVEL RIDGE CONTINUES
MOVING EWD AND MORE SHORTWAVES MOVE THROUGH THE AREA AHEAD OF THE
APPROACHING UPPER LEVEL LOW WHICH WILL MOVE INTO NWRN KS BY 12Z
THU. ALTHOUGH HIGH LEVEL CLOUD COVER WILL HINDER SOLAR INSOLATION
TODAY MAX TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL. EVEN
BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THU
AND THU NGT AS THE UPPER LEVEL LOW MOVES SEWD INTO SERN KS BY 12Z
FRI WITH AN ASSOCIATED WEAK SFC LOW AND TRAILING CDFNT APPROACHING
THE FORECAST AREA. A FEW STORMS MAY BECOME SEVERE ESPECIALLY OVER
THE SWRN PORTION OF THE FORECAST AREA THU AFTN AND EVNG WHERE/WHEN
SFC INSTABILITY WILL BE MAXIMIZED. SHOWERS AND STORMS WILL CONTINUE
ON FRI AS THE SFC LOW AND CDFNT DROP SEWD THROUGH THE FORECAST
AREA. HIGH TEMPERATURES WILL BE COOLER DUE TO CLOUD COVER...
PRECIPITATION...AND SFC WINDS SHIFTING TO A NWLY DIRECTION BEHIND
THE SFC LOW AND CDFNT. SHOWERS WILL LINGER FRI NGT MAINLY OVER THE
SERN HALF OF OUR AREA AS THE UPPER LEVEL LOW DROPS SEWD TO ERN AR.
MUCH COOLER LOW TEMPERATURES ARE EXPECTED FRI NGT WITH LOWS IN THE
50S.

GKS

&&

.AVIATION...
/1145 AM CDT WED MAY 11 2011/

A VERY MOIST AND UNSTABLE AIR MASS RESIDES ACROSS THE REGION AND
HEATING HAS CONTINUED TO WEAKEN THE CAP. RELATIVELY NO CONVECTIVE INHIBITION
IS EXPECTED BY EARLY AFTERNOON...YET LOW LEVEL FOCUSING MECHANISMS
FOR STORMS ARE RATHER ILL-DEFINED. AT THIS TIME I'M THINKING THE
AREA WITH THE GREATEST CHANCE FOR SCATTERED STORM DEVELOPMENT OVER
THE NEXT 2-3 HOURS WILL BE ACROSS EASTERN MISSOURI INTO SOUTHWEST
ILLINOIS WHERE A AGGREGATED CU FIELD HAS DEVELOPED WITHIN THE LAST
HOUR...AND THIS REGION IS ALSO ALONG THE EASTERN FRINGE OF AN
UPPER LEVEL DISTURBANCE. ANY STORMS THAT DEVELOP WILL BE QUITE
ROBUST AND POTENTIALLY HAVE PULSE SEVERE POTENTIAL. THIS AFTERNOON
ACTIVITY WILL PERSIST THROUGH LATE AFTERNOON INTO THE VERY EARLY
EVENING AS IT MOVES NORTH NORTHEAST. AFTER THIS ROUND...THEN
ANOTHER ROUND OF WEAKENING STORMS MAY PUSH INTO CENTRAL MO FROM
THE PLAINS DURING THE OVERNIGHT HOURS AND TO NEAR THE MS RIVER
TOWARDS DAYBREAK. KCOU IS EXPECTED TO BE MAINLY STORM-FREE UNTIL THIS
LATE NIGHT ACTIVITY. KUIN/KSTL/KSUS HAVE POTENTIAL FOR BOTH AFTERNOON
STORMS AND THEN AGAIN TOWARDS DAYBREAK ON THURSDAY. GIVEN THE
SCATTERED COVERAGE OF STORMS THIS AFTERNOON...I PLAN TO KEEP WITH
VCTS AND CB CLOUD GROUPS AND AMEND ONCE COVERAGE AND IMPACTS
BECOME CLEARER. FOR THE LATE NIGHT ACTIVITY I WILL INTRODUCE SOME
PROB30 GROUPS.

SPECIFICS FOR KSTL...

SCATTERED STORM DEVELOPMENT IS EXPECTED ACROSS THE AREA DURING THE
NEXT 2 HOURS. GIVEN THE SCATTERED COVERAGE OF STORMS THIS
AFTERNOON...I PLAN TO KEEP WITH VCTS AND CB CLOUD GROUPS AND AMEND
ONCE COVERAGE AND IMPACTS TO THE TERMINAL BECOME CLEARER. THESE
STORMS COULD BE QUITE ROBUST WITH HEAVY RAIN...GUSTY WINDS AND
HAIL...AND THE THREAT SHOULD CLEAR THE AREA BY 23Z-00Z. ANOTHER ROUND OF
WEAKENING STORMS FROM CENTRAL MO COULD IMPACT THE TERMINAL NEAR
DAYBREAK THURSDAY.

GLASS

&&

.CLIMATE...

RECORD MAXIMUM TEMPERATURES ON WEDNESDAY...

                    WED (5/11)
SAINT LOUIS (KSTL)   91/1914
COLUMBIA (KCOU)      90/1914
QUINCY (KUIN)        90/1956

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 11, 1:32 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
132 PM CDT WED MAY 11 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
132 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED MUCH OF THE AREA THIS
AFTERNOON AND EARLY EVENING...WITH THE CHANCE OF STORMS
CONTINUING TONIGHT. SOME OF THE STORMS THIS AFTERNOON COULD
PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
AS
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AS
A COLD FRONT APPROACHES AND EVENTUALLY MOVES THROUGH THE AREA. A
FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HAIL OR STRONG WINDS.

GLASS

In the hours before

Local storm report, May 11, 2:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             5 SW PAYSON             39.77N  91.31W
05/11/2011  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM PEA TO QUARTER. LOCATED ALONG
            HIGHWAY 72 NEAR THE ADAMS AND PIKE COUNTY LINE.

&&

FGLASS
Local storm report, May 11, 2:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             PAYSON                  39.82N  91.24W
05/11/2011  E2.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BRITT
Local storm report, May 11, 2:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             12 SE HANNIBAL          39.58N  91.22W
05/11/2011  E1.00 INCH       PIKE               MO   TRAINED SPOTTER

            ALONG HIGHWAY 79

&&

BRITT
Local storm report, May 11, 2:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             6 ESE NEW LONDON        39.55N  91.29W
05/11/2011  E0.88 INCH       RALLS              MO   TRAINED SPOTTER

            HAIL ACCOMPANIED BY HEAVY RAIN...NEAR 1.00 OF RAIN IN
            20 MINUTES.

&&

MILLER
Local storm report, May 11, 2:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             5 E SILEX               39.13N  90.96W
05/11/2011  E0.75 INCH       LINCOLN            MO   CO-OP OBSERVER

&&

MILLER
Local storm report, May 11, 2:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 WSW NEW HOPE          39.13N  90.88W
05/11/2011  M0.88 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:57 PM CDTSevere Thunderstorm WarningLSXAdams48 min
May 11, 2:06 PM CDTSevere Thunderstorm WarningLSXPike24 min
May 11, 2:07 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey38 min
May 11, 2:28 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike47 min
May 11, 2:42 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey48 min
May 11, 2:51 PM CDTSevere Thunderstorm WarningLSXPike39 min
May 11, 3:15 PM CDTSevere Thunderstorm WarningLSXBrown, Pike45 min
May 11, 3:30 PM CDTSevere Thunderstorm WarningLSXPike15 min
May 11, 4:15 PM CDTAreal Flood AdvisoryLSXAdams, Pike4 hr
May 11, 11:37 AM CDTSevere Thunderstorm WarningLSXKnox, Shelby38 min
May 11, 12:15 PM CDTSevere Thunderstorm WarningLSXKnox12 min
May 11, 2:05 PM CDTSevere Thunderstorm WarningLSXLincoln25 min
May 11, 2:24 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.